Alert archive / Tennessee / Tornado Warnings in 2004

Tornado Warning 18, NWS Huntsville, AL

August 20, 2004Moore County, Tennessee

NWS Huntsville, AL issued this tornado warning at Aug 20, 2004, 3:36 PM CDT for Moore County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 3:36 PM CDT (20:36 UTC)
Expired
Aug 20, 2004, 4:20 PM CDT
In force
44 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 202036
TORHUN
TNC127-202115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  MOORE COUNTY IN TENNESSEE

* UNTIL 420 PM CDT

* AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER LYNCHBURG...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  LYNCHBURG.

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH
WAS IN EFFECT FOR THE SAME AREA.

THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.

LAT...LON 3538 8656 3521 8648 3532 8608 3553 8618

$$ 

MR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Aug 20, 2:35 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 20, 2:35 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
235 PM CDT FRI AUG 20 2004

.DISCUSSION...
WATER VAPOR SATELLITE ANIMATION INDICATED AN UPPER LOW OVER THE
SOUTHERN HUDSON BAY...WITH CORRESPONDING TROUGHING SOUTHWARD TO MID
SECTION OF THE LOWER 48. THE VISIBLE VIEW INDICATED A LOWER LEVEL SW
FLOW...BRINGING DEEPER GULF MOISTURE ADVECTION TO THE REGION. AS OF
19Z...A LINE OF STRONG TO SEVERE STORMS WERE APPROACHING NW ALABAMA
FROM THE WEST. EARLIER THIS MORNING...CONVECTION AFFECTED NEARLY ALL
OF THE COUNTY WARNING AREA. RAINFALL AMOUNTS THROUGH 12Z OR 7 AM CDT
NOTED WERE UP TO 2.91 INCHES OVER SE FRANKLIN COUNTY AL...EAST OF
PHIL CAMPBELL.

FOR THE SHORT TERM...MORE SHOWER AND THUNDERSTORM ACTIVITY IS IN THE
CARDS ACROSS THIS PORTION OF THE TENNESSEE VALLEY. A SEVERE T-STORM
WATCH IS IN EFFECT UNTIL 7 PM FOR ALL OF THE COUNTY WARNING AREA.
THE MAIN THREAT WILL BE DAMAGING WINDS TO 70 MPH...ALONG WITH A FEW
INCIDENTS OF HAIL TO 1.5 INCHES. WITH THIS CONVECTION CONTINUING
THROUGH THE EVENING...HAVE EXTENDED LIKELY POPS TO THE PRE DAWN
HOURS OF SAT MORNING. WITH DRY WEATHER EXPERIENCED RECENTLY...THINK
WIDESPREAD FLOODING THREATS FOR MOST OF THE AREA WILL REMAIN LOW.
DESPITE THAT...CANNOT RULE OUT SOME MINOR FLOODING...ESPECIALLY THOSE
AREAS THAT RECEIVED HEAVIER RAINS EARLIER TODAY.

FOR SUN...A COLD FRONT IS FORECAST TO MOVE FROM THE OHIO VALLEY TO
THE TENNESSEE VALLEY. A MORE SOUTHWARD POSITION SHOWN BY THE NGM/GFS
AND NASA WRF MODEL ARE THE MORE PREFERRED SOLUTION. EVEN THOUGH THE
BOUNDARY SHOULD REACH NEAR THE TENN RIVER...DO NOT EXPECT SIGNIFICANTLY
COOLER TEMPS LIKE THE FRONT OF LAST WEEK. THE FRONT SHOULD BECOME
DIFFUSE FOR MONDAY...WITH A RETURN OF SUMMER WARMTH TO START A NEW
WORK WEEK.

FOR THE EXTENDED...MADE FEW CHANGES. HIGH TEMPS FOR THIS PERIOD
SHOULD REMAIN AT OR ABOVE NORMAL IN THE UPPER 80S NEAR 90. GFS QPF
AND POPS REMAIN ABOVE 30 PERCENT FOR TUES THROUGH FRI...THUS HAVE
LEFT AFTERNOON TO EARLY EVENING CONVECTION IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  83  67  85 /  60  50  20  40
SHOALS        69  83  67  86 /  60  50  20  40
CULLMAN       70  83  68  86 /  70  50  20  40
FAYETTEVILLE  68  82  66  84 /  60  50  20  40
FT PAYNE      70  83  66  84 /  70  50  20  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

BOYD
Hazardous weather outlook, Aug 20, 12:47 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1247 PM CDT FRI AUG 20 2004

ALZ001>010-016-TNZ076-096-097-210230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1247 PM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS ARE POSSIBLE
THIS AFTERNOON AND EARLY EVENING.

SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP AND BECOME MORE
WIDESPREAD...FOLLOWED BY A MORE SOLID BAND OF STRONG
THUNDERSTORMS SPREADING SOUTHWEST TO NORTHEAST ACROSS
NORTH ALABAMA INTO SOUTHERN MIDDLE TENNESSEE.  THIS BAND WILL MOVE
ACROSS THE AREA FROM 2 PM TO 6 PM.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE THREAT OF RAIN WILL CONTINUE INTO SUNDAY AS THE FRONT IS
EXPECTED TO STALL OUT ACROSS NORTH ALABAMA. THE FRONT IS EXPECTED TO
DISSIPATE BY MONDAY...WITH DRY WEATHER EXPECTED TO RETURN FOR
THE BEGINNING OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE.

KULA

In the hours before

Special weather statement, Aug 20, 1:36 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
136 PM CDT FRI AUG 20 2004

ALZ001>003-201930-
COLBERT-FRANKLIN AL-LAUDERDALE-
136 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
NORTHWEST ALABAMA...

STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHWEST ALABAMA THIS
AFTERNOON. STRONG WIND GUSTS TO 50 MPH...PEA SIZE HAIL AND
SIGNIFICANT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE
STORMS THROUGH 230 PM. LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS
FROM ONE TO TWO INCHES IN A VERY SHORT PERIOD OF TIME WILL ALSO BE
POSSIBLE.

PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS.

MR
Special weather statement, Aug 20, 2:36 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 PM CDT FRI AUG 20 2004

ALZ005-006-202100-
LIMESTONE-MADISON-
236 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
WESTERN LIMESTONE AND EASTERN MADISON COUNTIES IN NORTHERN ALABAMA...

A STRONG THUNDERSTORM CURRENTLY OVER THE CAPSHAW AREA WILL CONTINUE
TO MOVE TO THE NORTHEAST AT 30 MPH AND AFFECT WESTERN MADISON
COUNTY THROUGH 4 PM. BRIEF HEAVY RAINFALL AROUND 1 INCH...PEA SIZE
HAIL...AND AROUND 40 MPH WINDS CAN BE EXPECTED IN THE HARVEST AND
TONEY AREAS.

ANOTHER STRONG THUNDERSTORM IN WESTERN LIMESTONE COUNTY WILL
CONTINUE TO MOVE TO THE NORTHEAST AT 30 MPH. PEA SIZE HAIL...30 TO 40
MPH WINDS...AND LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS
AROUND 1 INCH IN A VERY SHORT PERIOD OF TIME WILL
BE POSSIBLE. LOCATIONS AFFECTED WILL INCLUDE THE ATHENS AND ELKMONT.
PETERSBURG AND CHESTNUT RIDGE.

PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS.

KTW
Special weather statement, Aug 20, 2:54 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 PM CDT FRI AUG 20 2004

ALZ009-TNZ097-202100-
FRANKLIN TN-JACKSON-
254 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
NORTHWESTERN JACKSON AND CENTRAL FRANKLIN COUNTIES IN SOUTHERN
MIDDLE TENNESSEE THROUGH 4 PM...

A STRONG THUNDERSTORM CLUSTER CURRENTLY OVER NORTHWEST JACKSON
COUNTY WILL CONTINUE TO MOVE TO THE NORTHEAST AT 30 MPH AND AFFECT
HYTOP AND ESTILL FORK COMMUNITIES BEFORE MOVING INTO LINCOLN
COUNTY AROUND 3 PM.  BRIEF HEAVY RAINFALL AROUND 1 INCH...PEA SIZE
HAIL...AND AROUND 40 MPH WINDS CAN BE EXPECTED.

ANOTHER CLUSTER OF STRONG THUNDERSTORMS IN CENTRAL FRANKLIN
COUNTY CURRENTLY OVER THE WINCHESTER AND COWAN COMMUNITIES WILL
CONTINUE TO MOVE TO THE NORTHEAST AT 35 MPH. LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS WILL INCLUDE ESTILL SPRINGS...ALTO...AND
DECHERD. PEA SIZE HAIL...30 TO 40 MPH WINDS...AND LOCALLY HEAVY
DOWNPOURS WITH RAINFALL AMOUNTS AROUND 1 INCH IN A VERY SHORT PERIOD
OF TIME WILL BE POSSIBLE.

PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS.

KTW
Special weather statement, Aug 20, 3:00 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT FRI AUG 20 2004

TNZ076-096-202000-
LINCOLN-MOORE-
300 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
NORTHERN LINCOLN AND MOORE COUNTIES IN SOUTHERN MIDDLE
TENNESSEE THROUGH 3 PM...

A STRONG THUNDERSTORM WILL CONTINUE TO MOVE TO THE NORTHEAST AT 35
MPH AND AFFECT NORTHERN MOORE AND LINCOLN COUNTIES.  PEAS SIZE
HAIL...30 TO 40 MPH WINDS...AND LOCALLY HEAVY DOWNPOURS WITH
RAINFALL AMOUNTS BETWEEN 1 AND 1.5 INCHES IN A VERY SHORT PERIOD OF
TIME WILL ALSO BE POSSIBLE. LOCATIONS AFFECTED WILL INCLUDE
PETERSBURG AND CHESTNUT RIDGE.

PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS.

MR
Special weather statement, Aug 20, 3:14 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 PM CDT FRI AUG 20 2004

TNZ076-096-202100-
LINCOLN-MOORE-
314 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING
ACROSS LINCOLN AND MOORE COUNTIES IN SOUTHERN MIDDLE TENNESSEE
THROUGH 4 PM...

A LINE OF STRONG THUNDERSTORMS CURRENTLY OVER THE TAFT AND COLDWATER
COMMUNITIES IN WESTERN LINCOLN COUNTY WILL CONTINUE TO MOVE EAST AT
35 MPH. LOCATIONS AFFECTED WILL INCLUDE FAYETTEVILLE...BELLEVILLE...
MULBERRY...HARMS...AND LYNCHBURG. BRIEF HEAVY RAINFALL AROUND 1
INCH...PEA SIZE HAIL...AND AROUND 40 MPH WINDS CAN BE EXPECTED.

PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS.

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:23 PM CDTSevere Thunderstorm WarningHUNLincoln, Moore27 min

Nearby

Tornado Warnings in Tennessee, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.